Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Pain and swelling 5 days after IV

07/10/2006

Question:

I had an IV placed in the top of my hand for approx. 3 hours. a bruise appeared the next day, but no pain/swelling. Now, 5 days later my wrist (below the site) and forearm are VERY sore and swollen, like I can follow the vein up my arm, my wrist is very stiff and swollen. Should I be concerned???

Answer:

It sounds as though you have developed phlebitis, or thrombophlebitis. This is a condition of inflammation of veins that may also be associated with blood clot formation in the vein. Phlebitis is fairly common after IV placement.

You should be concerned if the condition is not improving, if you have a fever, if the glands in your axilla (armpit) are swollen, or if you feel generally unwell.

Uncomplicated phlebitis normally heals on its own, and the treatment is "symptomatic" - that is, things which improve symptoms, like simple pain relievers and local heat.

In some cases however the phlebitis can become septic - infected. This can be a very serious problem needing urgent treatment with antibiotics.

You should seek attention as soon as possible from your healthcare provider to make sure you are not developing this more serious condition.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University